If mild or moderate hypoglycemia isn’t treated promptly, it can turn into severe hypoglycemia. People with severe hypoglycemia have so little sugar in their system that it affects their brain. When that happens, they can enter a diabetic coma.
The best way to avoid severe hypoglycemia is catch it early. Be alert to any symptoms of hypoglycemia - and advise your child to do the same. It never hurts for her to test her blood glucose if she has any doubt. Make sure that she always carries something sugary to treat hypoglycemia.
If your child does develop severe hypoglycemia, the people around her will need to help. If she passes out, she won’t be able to swallow soda or chew glucose tablets. That’s where glucagon comes in. Glucagon is a substance that makes the liver release sugar into your bloodstream. It can be injected to treat severe hypoglycemia. If no glucagon is available or no one knows how to inject it, your child must be taken to the hospital right away. You need a prescription to buy glucagon kits, so talk to the doctor to learn more about them, including how to inject it and when/if it might be needed.
People who have regular contact with your child need to know the symptoms of hypoglycemia. Some people to consider include teachers, coaches and other adult leaders of after-school activities, school bus drivers, school nurses, close friends, grandparents and other extended family, babysitters, and day care providers. Some of them could be taught to give a glucagon injection. Strongly encourage your child to wear at all times a medical ID bracelet or necklace that says that she has diabetes and takes insulin.
For help in deciding who to tell about your child’s diabetes and how, talk to her diabetes educator or doctor.
Try not to over treat hypoglycemia. Because the symptoms of hypoglycemia can be frightening, your child may want to keep eating until she feels better. Encourage her to eat a measured amount of sugar and then wait 10 or 15 minutes before deciding whether to eat again. Over treatment of a hypoglycemic episode can result in the opposite problem - high blood glucose - later in the day. Your child may find it easier to avoid over treatment if she uses glucose tablets rather than candy or juice - although the tablets are sweet, they’re not as appealing as candy.
Also, encourage your child to use sugary foods that don’t have a lot of fat. Fat slows down the movement of glucose into the blood. So candy bars, sweet baked goods, and other sweets that have more fat are not the best choices for treating hypoglycemia (unless they’re the only sugary foods nearby).
When you and/or your child checks her blood glucose, it’s important to know what to do if her blood glucose results are outside of her target range. When her blood glucose is below her target range, she is probably experiencing hypoglycemia.
Hypoglycemia (also called an insulin reaction) occurs when blood glucose goes too low. Hypoglycemia can be caused by a number of factors: too much insulin, not enough food, too much exercise, eating late, or eating too little carbohydrates. In short, it happens when insulin and blood glucose are out of balance.
People without diabetes usually don’t get hypoglycemia. Their body can tell when it has enough insulin and stops releasing it automatically. But people with diabetes have to figure out how much insulin their body will need. Once the insulin is injected, it keeps working until it’s gone - even if the blood glucose goes too low.
Mild or moderate hypoglycemia is pretty common for children and adults who take insulin. But it can be dangerous if it’s not treated right away. Mild or moderate hypoglycemia can turn severe - leading to coma - pretty quickly. So knowing about hypoglycemia is very important - not just for you and your child, but for family, friends, teachers, and coaches.